Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
  Breaking News: FDA Approves Triumeq, New Once-Daily Combination Pill
   
Ask the Experts About

Choosing Your MedsChoosing Your Meds
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


medication change
Jul 20, 2009

been on trizivir,sustiva for nine yrs.have numerous heart blockages,5 stents,1 heart attack.am 41 yrs old with no family history of heart disease,am very active,non-smoker,etc.cd4 runs around 1000,viral load 0.what meds should i consider changing to?

Response from Dr. McGowan

The change should be based on a few factors.

Since the move would be to decrease risk of heart disease and not for viral suppression, you would have to look at the risks associated with each med/class.

The NNRTIs as a group have not been associated with increased heart attack risk. Sustiva can effect the cholesterol, so if yours is high it may need to be treated.

Trizivir contains abacavir, which may be associated with increased risk of heart attacks. Changing that to truvada (for example) might decrease that risk, but there are no studies to support that. Before any switch is made your doctor must review the pattern of drug resistance that may be in your virus. You must be sure to maintain preferrable 3 fully active drugs in your combo. Any change that did not maintain that could lead to failure of the treatment. Since no switching studies have shown a decrease in risk for heart attack any changes would have to be carefully done.

Best,

Joe



Previous
Potential Exposure 8 Hours Ago - PEP??
Next
What state the ADAP is most generous in?

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement